Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Sep 20, 2018, 4:30 PM CDT for Grant County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 4:30 PM CDT (21:30 UTC)
- Expired
- Sep 20, 2018, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 4:30 PM CDT | FLASH FLOOD | 1 Sse Ulysses, KS | EMERGENCY MANAGER REPORTED WATER UP TO DOOR HANDLES AT PEACH TREE PARK AT KACHINA STREET AND SOUTH CHEYENNE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280 WGUS53 KDDC 202130 FFWDDC KSC067-210030- /O.NEW.KDDC.FF.W.0031.180920T2130Z-180921T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 430 PM CDT THU SEP 20 2018 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... Central Grant County in southwestern Kansas... * Until 730 PM CDT. * At 428 PM CDT, Emergency management reported several roads flooded, and water up to the door handles on a car at Peach Tree Park. Thunderstorms producing heavy rain were continuing across the warned area. Flash flooding occurring. * Some locations that will experience flooding include... Ulysses. LAT...LON 3759 10133 3755 10134 3756 10139 3760 10137 $$ RUSSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:35 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 20, 2:35 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 235 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 231 PM CDT Thu Sep 20 2018 Temperatures this afternoon could reach similar highs of yesterday, as it's already 88 degrees early this afternoon at DDC. Wind gusts due to boundary layer mixing already as high or higher this afternoon. Convection has already begun along a cold front extending from central Nebraska into eastern Colorado. The better moisture surge that was in place yesterday has now shifted into the Mississippi valley, so from the perspective of moisture and temperature advection, the convection we are expecting this afternoon will have less opportunity to grow upscale and become severe. Shear profiles over the larger cwa are also expected to remain weak, and CAMs all portray broken linear line storms, with outflow quickly outpacing most of the broken lines. Low level lapse rates improve eastward from the state line, which will be the zone where outflow is, most likely to dominate. This all points to chances for severe hail and, more likely severe wind gusts early before quickly turning to heavy rain and frequent lightning as a main weather hazard. .LONG TERM...(Friday through Thursday) Issued at 231 PM CDT Thu Sep 20 2018 Showers and thunderstorms may be lingering along the Oklahoma line and south central Kansas counties through early Friday. This will result in a cloudy and much cooler Friday with occasional showers anywhere in the area. Northeasterly flow will keep temperatures cooler going into Saturday before temperatures begin warming back towards the 80s once again by Sunday and Monday. Another front, with additional precipitation chances returns Monday night, with again, temps returning to the 70s for early nest week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Sep 20 2018 Prevailing gusty south winds as high as 35 knots will be experienced this afternoon, with no clouds in the TAF vicinity as the area remains in the warm sector with an approaching surface cold front that will impact all terminals later this evening. The initial convection is forecast by the convective allowing models to develop along the surface front in west central Kansas will by around 00 UTC and quickly become broken-quasi linear, moving quite slowly eastward across the forecast area through midnight. Widespread severe weather is not expected, with an overall lack of deep shear, however some localized severe wind gust threat, as well as quarter to half dollar size hail is possible locally in the early hours of development. However every terminal will be impacted by a period of lowered MVFR cigs and heavy rain/variably gusty winds and frequent lightning. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 70 49 73 / 90 20 0 0 GCK 59 71 48 75 / 40 10 0 0 EHA 59 71 50 77 / 50 20 0 0 LBL 60 71 48 75 / 80 20 0 0 HYS 58 71 48 73 / 90 10 0 0 P28 65 71 53 75 / 90 50 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Sep 20, 1:43 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 143 AM CDT Thu Sep 20 2018 KSZ030-031-043>046-061>066-074>081-084>090-211200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 143 AM CDT Thu Sep 20 2018 /1243 AM MDT Thu Sep 20 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Storms will develop along a cold front this afternoon and evening. Heavy rainfall, outflow winds of 50 to 70 mph, and up to one inch hail are the main threats. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Lingering storms are expected across south central Kansas Friday morning will heavy rainfall as the primary threat. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Saturday No hazards. * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 20, 3:08 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Dodge City KS 308 PM CDT THU SEP 20 2018 KSZ043-202100- Scott KS- 308 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL 400 PM CDT... At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Scott State Lake, moving northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Scott County. LAT...LON 3870 10092 3861 10113 3870 10113 TIME...MOT...LOC 2006Z 230DEG 50KT 3866 10114 FINCH
Special weather statement, Sep 20, 3:48 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 348 PM CDT THU SEP 20 2018 KSZ030-202145- Trego KS- 348 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 445 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm very near Quinter, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Collyer and Voda. LAT...LON 3912 9973 3899 10015 3913 10015 3913 9989 TIME...MOT...LOC 2047Z 242DEG 39KT 3907 10027 FINCH
Special weather statement, Sep 20, 4:01 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
401 PM CDT THU SEP 20 2018
KSZ030-044-045-202200-
Trego KS-Lane KS-Ness KS-
401 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SOUTHWESTERN
TREGO AND NORTHEASTERN LANE COUNTIES UNTIL 500 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Pendennis, moving northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Ransom, Utica, Collyer, Pendennis and Arnold.
LAT...LON 3906 10013 3861 9992 3858 10043 3870 10046
3870 10015 3905 10015
TIME...MOT...LOC 2101Z 233DEG 40KT 3881 10033
FINCHSpecial weather statement, Sep 20, 4:03 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 403 PM CDT THU SEP 20 2018 KSZ043-044-063-076-077-202200- Gray KS-Finney KS-Lane KS-Scott KS-Haskell KS- 403 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...SOUTHEASTERN SCOTT...SOUTHERN LANE...NORTHERN GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 500 PM CDT... At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Pierceville, moving northeast at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Cimarron, Pierceville, Ingalls, Alamota, Charleston and Plymell. LAT...LON 3775 10029 3771 10087 3834 10088 3846 10031 TIME...MOT...LOC 2103Z 233DEG 40KT 3809 10061 FINCH
Special weather statement, Sep 20, 4:23 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 423 PM CDT THU SEP 20 2018 KSZ044-045-063-064-077-078-202215- Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-Ford KS- 423 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...NORTHEASTERN FINNEY...NESS...HODGEMAN...LANE AND GRAY COUNTIES UNTIL 515 PM CDT... At 423 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southeast of Healy to 4 miles north of Tice. Movement was northeast at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dodge City, Cimarron, Ness City, Dighton, Montezuma, Jetmore, Copeland, Ingalls, Ransom, Ensign, Utica, Alamota, Charleston, Howell, Wright, Beeler, Pendennis, Arnold, Kalvesta and The Haggard Elev. LAT...LON 3869 9979 3754 9983 3751 10063 3869 10057 TIME...MOT...LOC 2123Z 236DEG 45KT 3856 10056 3759 10071 JJOHNSON
Special weather statement, Sep 20, 4:26 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 426 PM CDT THU SEP 20 2018 KSZ030-045-202215- Trego KS-Ness KS- 426 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS...TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 515 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Voda, moving northeast at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda. LAT...LON 3870 9961 3868 10016 3913 10015 3913 9959 TIME...MOT...LOC 2125Z 236DEG 45KT 3895 10003 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:08 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Sep 20, 3:48 PM CDT | Special Weather Statement | DDC | Trego | 57 min |
| Sep 20, 4:01 PM CDT | Special Weather Statement | DDC | Gove | 59 min |
| Sep 20, 4:03 PM CDT | Special Weather Statement | DDC | Finney, Gray | 57 min |
| Sep 20, 4:23 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman, Lane, Ness | 52 min |
| Sep 20, 4:26 PM CDT | Special Weather Statement | DDC | Trego | 49 min |
| Sep 20, 4:54 PM CDT | Special Weather Statement | DDC | Ellis | 51 min |
| Sep 20, 4:58 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman, Ness, Pawnee, Rush | 47 min |
| Sep 20, 5:43 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pawnee, Rush | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.